Louisiana, 2003

Funnel Cloud in Louisiana, July 17, 2003

July 17, 2003 · NWS LIX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 17, 1:15 AM CST, 11 hours 10 minutes earlier.

Area forecast discussion, Jul 17, 1:15 AM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
215 AM CDT THU JUL 17 2003

SURFACE HIGH PRESSURE DOMINATED THE LOWER MISSISSIPPI VALLEY TONIGHT
WITH AN UPPER-LEVEL RIDGE CENTERED OVER COLORADO.  SHORTWAVES WERE
ROTATING AROUND THE RIDGE ACROSS THE MISSOURI AND MISSISSIPPI
VALLEYS...WITH ONE BRINGING SHOWERS AND THUNDERSTORMS TO THE
MISSISSIPPI COAST.  THE UPPER-LEVEL RIDGE WILL RETROGRAD SLOWLY
SLOWLY INTO UTAH AND NEVADA BY EARLY NEXT WEEK AS A TROUGH AMPLIFIES
OVER THE GREAT LAKES REGION.

ANOTHER SHORTWAVE IS EXPECTED TO MOVE SOUTHWARD ACROSS THE LOWER
MISSISSIPPI VALLEY TODAY.  THIS COUPLED WITH ABUNDANT MOISTURE WILL
BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO THE EARLY EVENING HOURS.  SHORTWAVE INDUCED CONVECTION SHOULD
BE A FACTOR FOR OUR AREA THROUGH THE WEEKEND.

THE GFS IS SHOWING A SURFACE FRONT TO PUSH THROUGH THE LOWER
MISSISSPPI VALLEY NEXT WEDNESDAY AND THURSDAY AS THE TROUGH OVER THE
GREAT LAKES CONTINUES TO AMPLIFY.  RIGHT NOW I WOULD LEAN AGAINST
THE FRONT MAKING IT THAT FAR SOUTH.

PRELIMINARY NUMBERS...

MCB 92/72/92/72 4242   BTR 92 73 92 73 4242
MSY 92/76/92/76 4242   GPT 90/74/90/74 5242

.NEW...NONE
LA...NONE.
MS...NONE.

25
Hazardous weather outlook, Jul 17, 10:00 AM CST, 2 hours 25 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON
HOURS AND LINGER INTO THE EVENING BEFORE BECOMING MORE ISOLATED IN
NATURE OVERNIGHT. IN ADDITION TO FREQUENT LIGHTNING... SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...
SMALL HAIL AND BRIEF HEAVY RAINFALL.

HEAT...
AFTERNOON TEMPERATURES WILL RISE INTO THE LOWER 90S THIS AFTERNOON.
THIS COMBINED WITH DEW POINTS APPROACHING THE MID 70S WILL LEAD TO
HEAT INDEX VALUES RANGING FROM 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EARLY
EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Terrebonne

When
July 17, 12:25 PM CST
Where
Terrebonne County, 3 mi E of Houma
Reported by
LAW ENFORCEMENT
Coordinates
29.337, -90.838 (the zone’s center; the record gives no point)

A funnel cloud was observed near Bayou Blue on the Terrebonne and Lafourche Parish line.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372621.